Adrenal Crisis

I've just escaped from hospital following an emergency admission for acute adrenal insufficiency (well it makes a change from being in for the asthma and I got to see another part of the hospital... :D (sorry, it also appears to have warped my sense of humour)).

I've been told it happened because my prednisolone was cut down too sharply too quickly (I've been on a high dose for over six weeks and was taken down to 10mg) whilst other meds were tried (my severe/brittle asthma is uncontrolled at the moment so I'm under a resp. consultant).

It shook me how unwell I got very quickly without being able to really explain exactly how I felt other than knowing something was wrong and feeling really unwell with a list of symptoms that could be linked to all sorts of things. Thankfully I have a fantastic GP who was really on the ball, didn't dismiss my symptoms and got advice from an endocrine specialist at the hospital - I was admitted immediately, put on a drip, given IV steroids etc and monitored closely.

I'm feeling a bit better now (still got all the asthma issues...) but I've been put back on a high dose of pred and I've been scaring myself reading about this on the Internet (I should have listened in Biology at school - I had no idea even where my adrenal glands were....). My questions: is this common, is it as serious as the info I've found makes out (in which case I have to thank my GP even more than usual), will I have problems coming off the pred again, will it have any long-term implications?

2 Replies

oldestnewest
  • Hi,

    If hypoadrenalism is confirmed you need to be on steroid replacement (ie hydrocortisone) regardless of whether your taking pred aswell! This is coz your body doesnt produce cortisol anymore so the pred is replacing what your body cannot produce unless you take hydrocortisone aswell you are not getting any therepeutic benefit from the pred! (hope that makes sense...)

    I was diagnosed hypoadrenal a couple of years ago and take hydrocortisone 10mg at 8am, 5mg at 12pm and 6pm but double the dosage if im unwell.... I carry an emerhency injection with me too which is a 100mg hydrocortisone injecton.

    You are entitled to free prescriptions if hypoadrenalism is confirmed also as you are required to take steroid replacement therepy for life. speak to your GP or consultant and ask to be referred to an endocrinologist who can perform the relevent tests etc

    feel free to PM me if you need any more info - hope you feel better now take care lv KitKat Xx

  • Adrenal Crisis.

    I have not had such a severe reaction as you to steriod withdrawal but last year I was on a high dose of steriods (60-80 mg) for the best part of 4 months to try and get things stabilised and then it was reduced by 5 mg every 2 days. After a week I was getting cramps in my joints, my neck was so sore that I couldn't turn my head, and worst I felt tired, ill and depressed. I was urgently referred by my GP to a Rheumatologist (like you say we do get around!!) who diagnosed adrenal defieciency and I was put on a prolonged tapered course of slowly reducing steriods over a period of 4 months. Within a few days I started to feel better and do not seem to have had any lasting problems.

    Now when I go on steriods I discuss with my GP, who is great, just how best to reduce them etc. Hope this helps. Email if you want to know more Take Care Jane

You may also like...